North Carolina, 2011

Hail and Damaging Winds in North Carolina, June 21, 2011

June 21, 2011 · NWS RNK · 24 events in 6 counties and zones

During the afternoon of the 21st, a thunderstorm complex headed south through eastern Kentucky. Convection along the eastern edge of this system helped to prompt additional development farther east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
$5,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon of the 21st, a thunderstorm complex headed south through eastern Kentucky. Convection along the eastern edge of this system helped to prompt additional development farther east. This process repeated itself through the evening hours leading to multiple thunderstorms moving through the region, with many of the storms producing damaging wind or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 21, 1:00 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUN 21 2011

.SYNOPSIS...
STILL KEEPING AN EYE ON A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
EASTERN BOUNDARY OF THE FORECAST REGION THIS MORNING...HOWEVER
THIS BOUNDARY WILL PUSH BACK TO THE NORTHEAST AS AN UPPER LEVEL
RIDGE BUILDS INTO THE AREA TODAY. SOUTHWESTERLY WINDS WILL KEEP
SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END
OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE
BLUE RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WITH UPPER LEVEL
RIDGE OVERHEAD...THESE CU ARE CURRENTLY CAPPED OFF. HOWEVER AS
MENTIONED EARLIER...WAVE CURRENTLY OVER EASTERN TENNESSEE MAY
PROVIDE ENOUGH LIFT AND MOISTENING OF THE MID LEVELS TO BREAK THIS
CAP AND ALLOW SCATTERED THUNDERSTORM DEVELOPMENT. LATEST HRRR AND
LOCAL WRF CONTINUE TO SHOW THIS SOLUTION....WITH THUNDERSTORMS
MOVING INTO NORTHWEST NORTH CAROLINA BY 3 OR 4PM. THUS HAVE
INCREASED POPS EVEN MORE ACROSS WESTERN AREAS. MLCAPE OF BETWEEN 2
AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE HAIL GROWTH
ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER EFFECTIVE SHEAR
IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF THE STORMS WILL
HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO LIMIT THE
SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN ABOVE
PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY PULSE
UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE STORMS
MAKE IT. HIGH RES MODELS SHOW THE STORMS MAKING IT ACROSS THE
WHOLE CWA AND GIVEN IMPRESSIVE CAPE VALUES THIS SEEMS
POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER WEAK SHEAR AND THE
RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT OF STORMS...AND
THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON HOURS.

THE POSSIBILITY EXISTS FOR A SECOND AREA OF THUNDERSTORMS TO
IMPACT OUR AREA AROUND 8PM TONIGHT...AS THUNDERSTORMS THAT FORM
OVER CENTRAL TENNESSEE TODAY WILL TEND TO WORK THERE WAY
NORTHEAST.

.PREVIOUS DISCUSSION...
WILL START THE MORNING OFF WITH AREAS OF PATCHY FOG ACROSS THE
REGION...ESPECIALLY WHERE WE EXPERIENCED SHOWERS AND THUNDERSTORMS
ON MONDAY EVENING. AS IS USUAL FOR THIS TIME OF YEAR...WE CAN
EXPECT THIS MORNING FOG TO IMPROVE QUICKLY AFTER 9 AM AS DAYTIME
HEATING INCREASES. RADAR IS ALSO INDICATING LIGHT SHOWER ACTIVITY
PUSHING ACROSS OUR REGION FROM THE NORTHWEST...WITH THE GREATEST
SHOWER ACTIVITY DEVELOPING IN THE VICINITY OF A WEAK BACKDOOR
FRONTAL BOUNDARY SITUATED ON THE EASTERN EDGE OF OUR FORECAST
REGION. EXPECT THESE SHOWERS TO CONTINUE THROUGH THE REMAINDER OF
THE MORNING.

AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER OUR REGION TODAY...
CAUSING OUR ATMOSPHERIC WINDS TO GRADUALLY SHIFT FROM
NORTHWESTERLY TO SOUTHWESTERLY...AND ALLOWING US TO TAP
INCREASINGLY HUMID AIR FROM THE GULF COAST REGION. WITH THE RIDGE
PUSHING ACROSS OUR AREA...WE CAN EXPECT WARMER AFTERNOON
TEMPERATURES FOR TODAY THAN THOSE EXPERIENCED OVER THE LAST COUPLE
DAYS...WITH HIGHS RANGING FROM THE MID 80S TO NEAR 90 WEST OF THE
BLUE RIDGE...AND LOW TO MID 90S TO THE EAST.

THUNDERSTORM ACTIVITY WILL DIMINISH IN INTENSITY BY MIDNIGHT...BUT
STILL EXPECT TO SEE SPOTTY SHOWER ACTIVITY CONTINUE THROUGH THE
EARLY MORNING HOURS OF WEDNESDAY AS A COLD FRONT APPROACHES OUR
REGION. OVERNIGHT CONDITIONS TONIGHT WILL BE ON THE WARM AND MUGGY
SIDE...WITH LOWS RANGING FROM THE MID TO UPPER 60S WEST OF THE
BLUE RIDGE...AND EXPECTED TO BE IN THE LOW 70S TO THE EAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FORECAST AREA WILL BE IN THE WARM SECTOR WEDNESDAY AND THURSDAY WITH
A GOOD LEE TROF AT THE SURFACE. COLD FRONT MAY NOT MAKE MUCH
PROGRESS EAST WITH UPPER FLOW FROM THE SOUTHWEST AND PARALLEL TO THE
BOUNDARY. SURFACE AND LOW LEVEL WINDS WILL BE FROM THE WEST ON
WEDNESDAY AND FROM THE SOUTHWEST ON THURSDAY. BEST PROBABILITY OF
PRECIPITATION WILL BE IN THE MOUNTAINS ON WEDNESDAY. BY WEDNESDAY
NIGHT A JET STREAK WILL PROVIDE SOME UPPER DIFFLUENCE WHICH SHOULD
RESULT IN AT LEAST SCATTERED COVERAGE ACROSS THE FORECAST AREA. BY
THURSDAY MORNING THE GFS AND SREF WERE SHOWING THE DEEPER MOISTURE
JUST SOUTHEAST OF THE FORECAST AREA. PLAN TO TRIM CHANCE OF RAIN ON
THURSDAY.

AIR MASS DOES NOT CHANGE MUCH THROUGH THE PERIOD. WITH WEST WINDS
AND DOWNSLOPING ON WEDNESDAY...PLUS 850 MB TEMPERATURES STILL AROUND
+20 HIGH TEMPERATURES IN THE FOOTHILLS AND PIEDMONT WILL BE ABOVE
NORMAL. WILL STAY CLOSE TO THE MAV FOR ALL OTHER HIGHS AND LOWS
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES
OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING
UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN
ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY.

FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST
TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS
NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT
EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN
BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT
EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO
SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS
UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE
AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY.

HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH
ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL
BIAS DRIVEN MAINLY BY TOPOGRAPHY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS CURRENTLY ACROSS ALL TAF SITES. THIS WILL CONTINUE
THROUGH MOST OF THE AFTERNOON. WILL HAVE TO WATCH FOR SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. BEST CHANCE OF THESE
STORMS WILL BE ACROSS NORTHWEST NORTH CAROLINA UP TO AROUND BLF.
THUS HAVE ADDED IN A TEMPO GROUP AT BLUEFIELD. STILL A CHANCE THAT
STORMS COULD MOVE ACROSS THE CWA FROM SOUTHWEST TO NORTHEAST AND
IMPACT OTHER TAF SITES. HOWEVER CONFIDENCE IS TOO LOW AT THIS
POINT TO PUT ANYTHING OTHER THAN CB IN THE TAFS. IF CAUGHT IN ONE
OF THESE THUNDERSTORMS ONE SHOULD EXPECT REDUCTIONS TO IFR/LIFR
FOR A BRIEF PERIOD OF TIME...WITH HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS...AND POSSIBLY SOME HAIL. BEST CHANCE
SHOULD BE FROM 3PM TO 8PM IN THE WEST...5PM TO 10PM AROUND BCB AND
ROA...AND 6PM TO 10PM LYH AND DAN.

FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF
THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT
MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING
VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN
OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH AND WHEREVER
IT RAINS THIS AFTERNOON.

WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A
FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS
AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR.

JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO
THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT
THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE
WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...MC/NF
SHORT TERM...AMS
LONG TERM...WERT
AVIATION...MC/NF
Hazardous weather outlook, Jun 21, 5:06 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT TUE JUN 21 2011

NCZ001>006-018>020-VAZ012>018-022>024-032>035-043>047-058-059-221015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
606 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>011-019-020-WVZ042>045-221015-
TAZEWELL-SMYTH-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 21, 9:19 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     HAIL             6 NW INGRAM             36.82N 79.21W
06/21/2011  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

&&

WHP
Special weather statement, Jun 21, 1:15 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE JUN 21 2011

NCZ001-002-018-019-211915-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
215 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND
WILKES COUNTIES...

AT 211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DEEP GAP AROUND 225 PM...CASCADE FALLS...
FLEETWOOD...AND MAPLE SPRINGS AROUND 235 PM...CASCADE FALLS...AND
FLEETWOOD AROUND 240 PM...SUMMIT...AND BALDWIN AROUND 245 PM...
IDLEWILD AROUND 255 PM AND WEST JEFFERSON AROUND 300 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3611 8155 3611 8158 3620 8169 3654 8136
      3635 8112 3609 8151 3609 8152

KK

The radar

The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Watauga

When
June 21, 1:32 PM EST
Where
Watauga County, 1.27 mi SE of Deep Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.215, -81.506

Quarter size hail fell on Owl Rest Lane.

Hail, Watauga

When
June 21, 2:44 PM EST
Where
Watauga County, 0.69 mi S of Perkinsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.210, -81.670

Thunderstorm Wind, Wilkes

When
June 21, 3:08 PM EST
Where
Wilkes County, 2.62 mi WSW of Vannoy
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Crop damage
$5,000
Reported by
Public
Coordinates
36.300, -81.290

Thunderstorm winds blew numerous trees down including apple trees and the top half of other trees. Damage values are estimated.

Hail, Ashe

When
June 21, 3:55 PM EST
Where
Ashe County, Creston
Measured
1 in hail
Reported by
Public
Coordinates
36.430, -81.620

Thunderstorm Wind, Surry

When
June 21, 4:10 PM EST
Where
Surry County, 1.93 mi ESE of Zephyr
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.356, -80.790

Thunderstorm winds blew large limbs down along Maplebrook Drive. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 21, 4:11 PM EST
Where
Wilkes County, 2.34 mi WSW of Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.140, -81.360

Thunderstorm winds blew a large tree down on a fence. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 21, 4:30 PM EST
Where
Wilkes County, 2.62 mi WNW of Purlear to 18.69 mi WNW of Darby
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.200, -81.320

Thunderstorm winds blew two trees down on Parsonville Road and one tree down on Shingle Gap Road. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 21, 4:48 PM EST
Where
Wilkes County, 2.23 mi W of Moravian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.100, -81.220

Thunderstorm winds blew down a Bradford Pear Tree. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 21, 5:00 PM EST
Where
Wilkes County, 0.62 mi N of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.129, -81.080

Thunderstorm winds blew a Bradford Pear tree down on Fishing Creek Arbor Road. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 21, 5:02 PM EST
Where
Wilkes County, 2.83 mi E of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.178, -81.099

Thunderstorm winds blew a tree down on River Liberty Grove Church Road. Damage values are estimated.

Thunderstorm Wind, Surry

When
June 21, 5:28 PM EST
Where
Surry County, 1.31 mi WSW of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
36.340, -80.650

Thunderstorm winds blew a tree down on Copeland School Road. Damage values are estimated.

Thunderstorm Wind, Surry

When
June 21, 5:40 PM EST
Where
Surry County, 2.26 mi E of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
36.349, -80.589

Thunderstorm winds blew a tree down at the intersection of Highway 268 and Quaker Church Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 6:20 PM EST
Where
Rockingham County, 0.68 mi NNW of New Leaksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.489, -79.783

Thunderstorm winds blew trees down on Robin Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 6:22 PM EST
Where
Rockingham County, 1.58 mi WNW of Intelligence
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.382, -79.924

Thunderstorm winds blew trees down on Puckett Road near Highway 704. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 6:26 PM EST
Where
Rockingham County, Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$54,000
Reported by
State Official
Coordinates
36.280, -79.600

Thunderstorm winds blew a tree down onto a power line. The power line then fell on a house causing a structural fire. Damage values are estimated.

Hail, Rockingham

When
June 21, 6:30 PM EST
Where
Rockingham County, 2.35 mi NNE of Intelligence
Measured
1 in hail
Reported by
Public
Coordinates
36.400, -79.880

Hail, Rockingham

When
June 21, 6:38 PM EST
Where
Rockingham County, 3.04 mi SE of Stoneville to 4.11 mi SSW of Leaksville Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
36.440, -79.860

Quarter to ping pong ball size hail fell in the vicinity of the Rockingham County NC, Shiloh Airport.

Thunderstorm Wind, Rockingham

When
June 21, 6:43 PM EST
Where
Rockingham County, 3.09 mi N of Bakers Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.414, -79.831

Thunderstorm winds blew trees down on Settle Bridge Road near River Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 6:53 PM EST
Where
Rockingham County, 1.21 mi NNW of Leaksville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.497, -79.806

Thunderstorm winds blew trees down on Price Road near Shady Grove Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 6:56 PM EST
Where
Rockingham County, 1.92 mi ESE of New Leaksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.471, -79.747

Thunderstorm winds blew trees down on Bethlehem Church Road near the Dan River. Damage values are estimated.

Thunderstorm Wind, Caswell

When
June 21, 6:56 PM EST
Where
Caswell County, 1.81 mi WNW of Milesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.307, -79.451

Thunderstorm winds blew trees down on Cherry Grove Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 21, 7:00 PM EST
Where
Rockingham County, Leaksville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.480, -79.800

Thunderstorm winds blew several large trees down. Damage values are estimated.

Thunderstorm Wind, Caswell

When
June 21, 7:47 PM EST
Where
Caswell County, 0.89 mi SW of Park Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.470, -79.410

Thunderstorm winds blew trees down on Allison Road. Damage values are estimated.

Thunderstorm Wind, Caswell

When
June 21, 8:59 PM EST
Where
Caswell County, 0.56 mi W of Estelle
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.500, -79.240

Thunderstorm winds blew trees down along Highway 62. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325966, 325967, 325968, 325971, 325972, 325973, 325974, 325975, 325976, 325977, 325979, 325981, 325998, 325999, 326001, 326002, 326004, 326007, 326010, 326011, 326014, 326018, 326020, 326022.